[dr. bob]

Dr. Bob's
Psychopharmacology Tips

Hair loss with medication


From: Mgatncb@aol.com (Michael Garrett, MD)
Date: Wed, 23 Aug 1995 19:30:05 -0400
Subject: Hair loss with SSRIs

I am treating a 35 y.o. woman with chronic depression who achieved an adequate remission of depressive symptoms with Zoloft 75 mg. After 8 months of treatment she began to note hair loss (10-20 hairs) when she combs her hair. Interestingly, this patient revealed for the first time, while discussing the hair loss, that she compulsively plucks her eyelashes. She does not pull her hair out, and sees the hair loss as unrelated to the trichotillomania.


Date: Thu, 24 Aug 1995 10:59:43 -0400
From: Robert_Boland_1@brown.edu (Robert Boland 1)
Subject: Hair loss with SSRIs

In the past 6 months I've had two patients treated with sertraline who complained of hair loss. These cases were less complicated as they did not have trichotillomania. Their "alopecia" wasn't sufficient to be noticed by anyone else -- they just felt they noticed more strands upon combing and in the shower. The patients were otherwise young and healthy, without thyroid disease, etc. In each case, they preferred to remain on the medication as it greatly helped their mood. The hair loss did not seem to progress.

Hair loss is listed as a side effect of serotonin reuptake inhibitors.

An internist friend says that there a few evaluations she dreads more than those for "vague hair loss." She added that the hair loss is generally subjective and not easy to document and that she has never ever been able to find an etiology for these cases. This internist said she heard somewhere that hair loss is only considered abnormal if it's more than 100 strands a day.


Date: Thu, 24 Aug 1995 07:59:47 -0700 (PDT)
From: Thomas Lewis <tblewis@itsa.ucsf.EDU>
Subject: Hair loss with SSRIs

I've seen hair loss with fluoxetine, but not sertraline yet; with fluoxetine, it's been reported a number of times.


From: "Alsgaard, Hartley" <HartleyA@hsc-dhs.state.sd.us>
Subject: Hair loss with SSRIs and valproic acid
Date: Fri, 25 Aug 95 19:21:00 PDT

Hair loss due to valproic acid may be a related phenomenon.

I have had several patients experience hair loss while on VPA. I recently treated 3 of them (all female) with zinc 50 mg BID (I saw it recommanded somewhere). 2 of the 3 reported resolution of the problem, the other quit the VPA too soon to determine response to zinc (or to VPA).

I have also heard of treating VPA associated hair loss with magnesium (no reference, never tried it, don't know the dose).


Date: Fri, 5 Jan 1996 11:07:34 -0700
From: ckuttner@proaxis.com (Charles Kuttner)
Subject: Hair loss with divalproex

Funny thing, I've been losing hair since I started prescriping sertraline. Maybe because it became available when I hit the mid-40s. ;-)

For divalproex-induced hair loss, I have patients take a mulitvitamin that includes selenium and zinc, and that often helps. Somehow these trace elements become bound as co-factors.


Date: Fri, 5 Jan 1996 20:45:06 +0001 (EST)
From: scole@world.std.com (Stanley Cole)
Subject: Hair loss with SSRIs

This is [from] my post on hair loss and sertraline from a year ago (December, 1994), when the issue came up:

I have seen a number of cases of hair loss associated with sertraline (Zoloft). They have been convincing because they have occured in the obligatory three months or so which is the delay before which hair loss begins after a toxin or illness. Perhaps 2 or 3% of my patients have complained of this.

Last month there was a posting by Kip Doran which said Susan McElroy at Cincinnati recommends 100 mcg of selenium and 15 mg of zinc to treat valproate induced hair loss. I agree it's worth a try.


Date: Wed, 24 Apr 1996 21:42:04 -0700 (PDT)
From: ckuttner@proaxis.com (Charles Kuttner)
Subject: Hair loss with lithium

David Mintz, M.D. wrote

I have read of the potentially beneficial effects of zinc and selenium in valproate induced hair loss. I was hoping to find out if anyone on this list has experience with using similar remedies for lithium-induced hair loss.
Same deal. I have seen reversal of lithium-induced hair loss with zinc + selenium supplement. One example of commercially-available preparations in USA is Centrum.


Date: Fri, 2 Aug 1996 08:43:54 -0700
From: Raymond Behr <raybehr@sprynet.com>
Subject: Hair loss with valproate

It is often transient but it has been suggested that adding multivitamins containing zinc and selenium can be helpful:

Hurd RW, Van Rinsvelt HA, Wilder BJ, et al: Selenium, zinc, and copper changes with valproic acid: possible relation to drug side effects. Neurology 34: 1394-1395, 1984.


Date: Fri, 02 Aug 1996 16:02:57 -0400
From: Ivan Goldberg <Psydoc@psycom.net>
Subject: Hair loss with valproate

The daily administration of zinc 50 mg/day and selenium 50 mcg/day often reverses the hair loss caused by valproate.


From: UPC.PHY.SANE@mt.uchs.org (Neil B. Sandson, M.D.)
Date: Fri, 02 Aug 1996 13:11:26 0000
Subject: Hair loss with valproate

In the recent past, I heard Susan McElroy give a talk in which she recommended Centrum vitamins with zinc and selenium. She also recommended routinely starting all VPA-treated patients on this vitamin supplement, the reasoning being that while this is a relatively uncommon side-effect (at least in my experience), it does no harm and may help on those occasions when VPA-induced alopecia might otherwise have occurred.


From: "David A. Kahn" <kahndav@cpmc3.cpmc.columbia.edu>
Date: Fri, 4 Apr 1997 11:57:09 EDT
Subject: Hair loss with valproate

This is a well-known problem: hair becomes brittle and then falls out. Patients often notice it after 3-6 months; hair often then starts re-thickening but is kinkier. The problem is said to be due to chelation by valproate of trace metals needed for disulfide bonding in hair. Epilepsy folks have taught us that dietary zinc (30 mg/day) and selenium (150 mcg/day) are of some help. It reverses on stopping the valproate. I can't give you a reference on this; Abbott Labs used to provide this information at seminars in the early 1990s when they were beginning to promote valproate research in bipolar disorder.


From: PMBrig@aol.com (Peter M. Brigham, MD)
Date: Tue, 6 May 1997 22:43:40 -0400 (EDT)
Subject: Hair loss with medication

Although I posted a couple years ago the idea of using topical selenium (eg, Selsun Bluex shampoo) rather than oral selenium, I've had less success with the topical route. A couple of my patients have had little improvement with the shampoo but definite improvement once they switched to the oral supplement (along with p.o. zinc). Dosages I've used have been 25-50 mg zinc + 100 mcg selenium.


This topic is indexed under the following subjects:

Match: all terms any term

[ Psychopharmacology Tips | Interpsych | Mental Health Links ]

[dr. bob] Dr. Bob is Robert Hsiung, MD, dr-bob@uchicago.edu

URL: http://www.dr-bob.org/tips/split/Hair-loss-with-medication.html
Original tips copyright 1994-97 original authors.
Web page copyright 1995-97 Robert Hsiung.